Queues with random back-offs

Research output: Contribution to journalArticleAcademicpeer-review

5 Citations (Scopus)
1 Downloads (Pure)


We consider a broad class of queueing models with random state-dependent vacation periods, which arise in the analysis of queue-based back-off algorithms in wireless random-access networks. In contrast to conventional models, the vacation periods may be initiated after each service completion, and can be randomly terminated with certain probabilities that depend on the queue length. We first present exact queue-length and delay results for some specific cases and we derive stochastic bounds for a much richer set of scenarios. Using these, together with stochastic relations between systems with different vacation disciplines, we examine the scaled queue length and delay in a heavy-traffic regime, and demonstrate a sharp trichotomy, depending on how the activation rate and vacation probability behave as function of the queue length. In particular, the effect of the vacation periods may either (i) completely vanish in heavy-traffic conditions, (ii) contribute an additional term to the queue lengths and delays of similar magnitude, or even (iii) give rise to an order-of-magnitude increase. The heavy-traffic trichotomy provides valuable insight into the impact of the back-off algorithms on the delay performance in wireless random-access networks. Keywords: Vacation queue; State-dependent vacations; Heavy-traffic analysis; CSMA protocol; Delay performance
Original languageEnglish
Pages (from-to)33-74
Number of pages42
JournalQueueing Systems: Theory and Applications
Issue number1
Publication statusPublished - 2014


Dive into the research topics of 'Queues with random back-offs'. Together they form a unique fingerprint.

Cite this